advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From North Carolina, USA:

Our 12 3/4 year old son has had one mild diabetic seizure and 2 pretty full blown seizures in the past few days (one on Sunday and two today ). He was taken to his doctor who did an EEG which was sent off to his doctor at the nearby university hospital. Can you give us any information on why these seizures occur and how they can be prevented? He is an adopted child whose mother also had these seizures at about the same age. Sorry to say information on this is limited. We are scared and worried. This is a very active boy who has a good appetite, but does consume quite a bit of fast food as normal daily fare.

He was diagnosed with Type 1 diabetes about a year and a half ago. He is on 34 units of U insulin, 4 units of R insulin, and a sliding scale of H in the morning. In the evening he is on 4 units of U insulin, and a sliding scale of H. This was his old regime. He has a new regime now. Our concerns remain the same. We are trying some new snacks at bedtime to help him maintain a good level over night. Any advice will be appreciated.

Answer:

I know nothing about your son's new regimen nor blood sugar home monitoring values over the last periods or during the seizures. Even so, I think that the unpredictable overlapping of the two U doses over the day can be a major source of sudden hypo and/or seizures.

Also, did you monitor blood sugar levels over the night as well as over the day? And, are you aware of the so-called hypoglycemia unawareness?

MS

Additional comments from Dr. Quick:

The amount of Ultralente in the morning looks awfully big compared to the amount of insulin in the other shots. I always worry a bit about insulin programs with a mismatch in dose sizes like this, and whether it might contribute to bouncing blood sugars. If the amounts are still as described, maybe gradually redistributing the insulin throughout the various shots a bit more evenly might help.

WWQ

DTQ-19990622161129
Original posting 12 Sep 1999
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.